Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 5, NWS Aberdeen, SD

May 24, 2008Dewey County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 24, 2008, 4:39 PM MDT for Dewey County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2008, 4:39 PM MDT (22:39 UTC)
Expired
May 24, 2008, 5:15 PM MDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Dewey County, SD

The radar

The Rapid City radar (KUDX), 181 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:50 PM MDTHAIL 1.757 E Parade, SD
May 24, 4:50 PM MDTHAIL 24 Se Parade, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:39 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 242240
TORABR
SDC041-242315-
/O.NEW.KABR.TO.W.0005.080524T2239Z-080524T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
439 PM MDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 515 PM MDT

* AT 436 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO OVER   
  SOUTH CENTRAL DEWEY COUNTY...OR 20 MILES EAST OF LANTRY...OR 8     
  MILES SOUTHEAST OF PARADE...MOVING NORTHEAST AT 22 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CENTRAL DEWEY COUNTY AT 450 PM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4513 10097 4501 10067 4491 10099 4498 10105
TIME...MOT...LOC 2239Z 215DEG 19KT 4498 10100

$$
HINTZ
1 follow-up statement
000 
WWUS53 KABR 242257
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
558 PM CDT SAT MAY 24 2008

SDC041-242315-
/O.CON.KABR.TO.W.0005.000000T0000Z-080524T2315Z/
DEWEY SD-
458 PM MDT SAT MAY 24 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR CENTRAL
DEWEY COUNTY...

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER CENTRAL DEWEY
COUNTY...OR 27 MILES EAST OF LANTRY...MOVING EAST AT 29 MPH.

THE TORNADO WILL BE NEAR...
  RURAL CENTRAL DEWEY COUNTY AT 510 PM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4513 10097 4501 10067 4491 10099 4498 10105
TIME...MOT...LOC 2258Z 250DEG 25KT 4503 10085

$$
HINTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 24, 1:43 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 24, 1:43 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT SAT MAY 24 2008

.SHORT TERM...THROUGH SUNDAY

SHORT TERM FOCUS IS ON THUNDERSTORM DEVELOPMENT. STORMS BEGAN
DEVELOPING IN WESTERN SD/NE EARLY THIS AFTERNOON...AHEAD OF UPPER
LOW/JET MAX EXIT REGION. STORM MOTION VERIFIES FORECAST HODOGRAPHS WITH
A SLOW EASTWARD PROGRESSION. AHEAD OF THESE CELLS...LOW CLOUDS
ACROSS CENTRAL AND EASTERN SD HAVE BEEN SLOW TO ERODE...HOWEVER
BREAKS HAVE ALLOWED FOR SOME HEATING. DEWPOINTS CONTINUE TO BE
LOWER THAN GUIDANCE...IN THE UPPER 40S/LOW 50S...ALTHOUGH MID TO
UPPER 50S UPSTREAM COULD INTERACT WITH CONVECTION IN THE CWA. RUC
INDICATING THE HIGH SHEAR/INSTABILITY REGION WILL SPREAD OUT OF SW
SD/NORTHERN NE...NORTH AND EAST AHEAD OF SURFACE BOUNDARY THIS
AFTERNOON AND EVENING...ALTHOUGH SOMEWHAT SLOWER THAN PREVIOUS
FORECAST. HODOGRAPHS FOR THE CWA CONTINUE TO DICTATE A SLOW
EASTWARD PROGRESSION WITH DISCREET CELL MOTION NORTHWARDS...SO
TRAINING/BACK BUILDING THREAT EXISTS AS WELL.

WINDY CONDITIONS PERSIST THROUGH THE NIGHT...WITH WINDS
DIMINISHING AS FRONT SHIFTS THEM TO WESTERLY. WESTERLY WINDS
TOMORROW FOR MUCH OF THE CWA. WITH H85 TEMPERATURES OF +16C...COULD
SEE HIGHS REACH ABOUT 80 DEGREES.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

MODELS ARE IN FAIR AGREEMENT FOR THIS EXTENDED PERIOD. THE PERIOD
OPENS WITH CURRENT H5 UPPER LEVEL WAVE MOVING EAST OF THE AREA AND
WEAKENING AS UPPER LEVEL LOW OVER PACIFIC NORTHWEST REFORMS. THIS
WILL LEAVE THIS AREA BETWEEN SYSTEMS AND UNDER UPPER LEVEL H5
RIDGING. AT THE SURFACE A STRONG CANADIAN HIGH PRESSURE SYSTEM
MOVES OVER THE AREA BY TUESDAY AND REMAINS IN PLACE UNTIL
THURSDAY. GFS SUGGESTS UPPER LEVEL ENERGY WILL MOSTLY RUN SOUTH OF
THIS AREA UNTIL THURSDAY WITH ONLY VERY FLEETING CHANCES OF
THUNDERSTORMS OR RAIN. ON THURSDAY THE SURFACE HIGH MOVES EAST AS
A STRONG H5 UPPER LEVEL LOW MOVES EAST ACROSS CANADA. THIS SYSTEM
COUPLED WITH THE REMNANTS OF THE PACIFIC TROUGH FORM A TROUGH
RUNNING SOUTH TO THE SOUTHWEST UNITED STATES. THE ASSOCIATED
SURFACE LOW PRESSURE SYSTEM EXTENDS SOUTH THROUGH WESTERN SOUTH
DAKOTA BY THURSDAY AFTERNOON. GOOD SOUTHERLY FETCH AHEAD OF THIS
SYSTEM WILL TRANSPORT WARM MOIST AIR INTO THE AREA AND BRING
ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. TEMPERATURES LOOKED
GOOD SO FEW CHANGES WERE MADE.

&&

.AVIATION...
STRATUS DECK REMAINS OVER MUCH OF THE STATE...HOWEVER
BREAKS IN/RISING CEILINGS OBSERVED DURING THE EARLY AFTERNOON.
EXPECT STRATUS TO CONTINUE TO DISSIPATE THROUGH THE EVENING...ONLY
TO BE REPLACED WITH THE THREAT FOR STRONG THUNDERSTORMS...WITH
THE GREATEST THREAT FOR KPIR/KABR/KATY. WINDS REMAIN FROM THE EAST
IN THE 20 TO 30 MPH RANGE WITH GUSTS INTO THE 40S...THESE
WILL CHANGE OVER TO WESTERLY TONIGHT...AND REMAIN SO THROUGH TOMORROW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...KEEFE
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 1:50 PM MDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT SAT MAY 24 2008

MNZ039-046-SDZ006>008-011-018>023-252000-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
250 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. AN UPPER
LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR
INCREASING MOISTURE AND INSTABILITY INTO THE AREA. THE MAIN
THREAT BEING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SDZ003>005-009-010-015>017-033>037-045-048-051-252000-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
250 PM CDT SAT MAY 24 2008 /150 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA THROUGH 10 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE
OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND
INSTABILITY INTO THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT
BEING DAMAGING WINDS AND LARGE HAIL...HOWEVER STORMS COULD PRODUCE
TORNADOES AS WELL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, May 24, 3:12 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             PRESHO                  43.91N 100.06W
05/24/2008  E0.75 INCH       LYMAN              SD   FIRE DEPT/RESCUE

&&

KGILLE
Local storm report, May 24, 4:22 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
522 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          10 S PARADE             44.88N 101.10W
05/24/2008                   DEWEY              SD   NWS EMPLOYEE

&&

TMK
Local storm report, May 24, 4:32 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          6 SE PARADE             44.96N 101.02W
05/24/2008                   DEWEY              SD   NWS EMPLOYEE

&&

TMK
Local storm report, May 24, 4:36 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
536 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             11 S HIGHMORE           44.36N 99.44W
05/24/2008  E1.00 INCH       HYDE               SD   LAW ENFORCEMENT

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:45 PM MDTSevere Thunderstorm WarningABRLyman45 min
May 24, 2:58 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley62 min
May 24, 3:32 PM MDTSevere Thunderstorm WarningABRHughes, Lyman44 min
May 24, 3:53 PM MDTSevere Thunderstorm WarningABRDewey52 min
May 24, 4:10 PM MDTTornado WarningABRDewey35 min
May 24, 4:13 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde47 min
May 24, 4:36 PM MDTSevere Thunderstorm WarningABRHand, Hughes, Hyde39 min
May 24, 4:41 PM MDTSevere Thunderstorm WarningABRDewey49 min
May 24, 4:54 PM MDTSevere Thunderstorm WarningABRCorson21 min
May 24, 4:59 PM MDTTornado WarningABRHand, Hyde31 min
May 24, 5:10 PM MDTTornado WarningABRDewey35 min
May 24, 5:14 PM MDTSevere Thunderstorm WarningABRCorson31 min
May 24, 5:27 PM MDTSevere Thunderstorm WarningABRDewey63 min
May 24, 5:30 PM MDTTornado WarningABRFaulk, Hand, Spink30 min
May 24, 5:36 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson54 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.